Wyoming, 2016

High Wind in Wyoming, October 16, 2016

October 16, 2016 · NWS RIW · 3 events in 3 counties and zones

A combination of strong mid-level winds blowing down the east slopes of the mountains and an approaching cold front produced strong winds across portions of northern and central Wyoming on Sunday morning, October 16. The strongest winds occurred in the Absaroka Mountains and along the Cody Foothills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of strong mid-level winds blowing down the east slopes of the mountains and an approaching cold front produced strong winds across portions of northern and central Wyoming on Sunday morning, October 16. The strongest winds occurred in the Absaroka Mountains and along the Cody Foothills. A mesonet sensor near the summit of Chief Joseph Highway recorded a maximum wind gust of 85 mph, while in the foothills west of Clark the peak gust was 77 mph. Strong winds also briefly developed across the Lander Foothills with a peak gust to 64 mph registered at Hunt Field in Lander at 0916MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 16, 1:32 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 16, 1:32 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
232 AM MDT SUN OCT 16 2016

.SHORT TERM...Today through Tuesday night

...High Wind Warning for portions of central and northern Wyoming
this morning...

...Winter Weather Advisory for the west central and southwestern
mountains and foothills tonight through Monday...

Imagery shows a large deep broad upper level trof across the EPAC
and western CONUS. An accompanying jet of 120+ kts will also arrive
by this morning along with decent upper level divergence and
associated lift. Current surface obs show a strong north south
oriented Pacific cold front over the western CONUS with a weak
stationary front lying against the spine of the Divide across
Wyoming. Light precipitation (snow above 10000 feet) falling across
portions of western Wyoming.

Today through Monday: Modest moisture and relatively warm
temperatures this morning and through much of the day today will
keep accumulating snow levels on the high side mainly above 9500
feet until this evening when colder air aloft arrives and snow
levels drop to valley floor level overnight. Heaviest
precipitation/snowfall coincide with the arrival of the nose of the
jet and slightly better moisture. The western mountains, including
the Salt, Wyoming and Tetons ranges, in addition to the Wind River
mountains and Upper Green River foothills will be the areas most
favored for significant snowfall from Sunday night through the day
on Monday. A Winter Weather Advisory has been issued for these
locations and over that time period reflecting 6 to 12 inches of
snow accumulation mainly above 8000 feet in the mountains and 2 to 6
inches in the foothills of the Upper Green River. Additionally this
morning...a number of atmospheric conditions, such as amplified
mountain waves, increasing flow aloft, warm surface lee side
temperatures and a tightening surface pressure gradient come together
to give high wind at times over the foothills of the region and
across the wind corridor. A High Wind Warning has been
continued/issued through this morning. High wind will again be
possible on Monday across the foothills and the wind corridor...but
will not issue a watch at this point as may be confusing with
current Warning.

Monday night through Tuesday night: The stronger portion of the
upper jet moves east of the FA although the body of the jet
(100+kts) will remain flowing over much of the southern portion of
Wyoming. Available moisture will decrease some as the flow goes
nearly zonal Monday night through most of the morning Tuesday before
the main trof axis approaches/arrives across western Wyoming Tuesday
afternoon and evening with increased moisture and dynamics producing
more snowfall across the western mountains. ATTM is appears that
snowfall totals with this portion of the system will remain below
advisory levels...but worth watching and monitoring.

.LONG TERM...Wednesday through Sunday

Synopsis...Cool and unsettled conditions will remain over the area
Wednesday as an upper trough slowly exits east.  Isolated to
scattered rain and snow showers over the north and central will
diminish Wednesday evening.  A ridge of high pressure will bring dry
weather with a warming trend Thursday and Friday.  A mainly dry
cold front will bring a slight cooling trend late next weekend.

Discussion...Synoptic pattern at the beginning of this period
consists of deepening upper low over the Gulf of Alaska, downstream
ridging over the Intermountain West and upper trough over the high
plains.  GFS remains slower than ECMWF with progression of upper
trough into the plains Wednesday with ECMWF trending slower - toward
GFS over the last few runs. Best instability across the eastern
third of Wyoming on Wednesday with rain and snow showers expected
to be most numerous across Johnson and Natrona counties. Cold air
aloft (-6c at H7, -24c at H5) will likely result in some snow
pellet showers across the lower elevations.

Broad ridge over the Rockies and southwest U.S. will bring
temperatures into above normal range across the area Friday and
Saturday. Both GFS and ECMWF show a fast moving shortwave along the
U.S./Canadian border Saturday/Saturday night which looks to be
mainly dry for our area, possibly kicking winds across the wind
corridors Saturday, and pushing a dry Canadian cold front south
across the area Saturday night and Sunday.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Valley rain and high mountain snow with snow levels dropping a little
bit this morning. Areas of MVFR conditions will occur through this
morning, including KJAC airport until 18Z. VFR conditions will occur
at the rest of the terminal sites. Scattered precipitation will continue
through the afternoon. After 00Z, rain and mountain snow will move back
into the west with MVFR conditions prevailing by 06Z Monday. Strong
wind aloft over the mountains will cause considerable mountain turbulence
through the period.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Breezy to windy conditions along with mountain turbulence and low
level wind shear today. Most of the shower activity will remain along and
west of the Divide today. Mountain tops will be obscured at times due
to this activity. Otherwise VFR conditions will prevail today and tonight.
The wind will decrease after 00Z in most locations.

&&

.FIRE WEATHER...

Fire danger low to moderate all areas today...lasting through the
beginning of the work week...as minimum RH values remain above 25
percent over those areas in central Wyoming where fuels remain
critical. That said, a vigorous upper level weather system will
begin to influence the forecast area today with increasing
precipitation west of the Divide and strong winds east of the Divide
today and Monday in the foothills and across the wind corridor
between South Pass and Casper. Winds could gust as high as 50 to 60
mph at times.

&&

.RIW Watches/Warnings/Advisories...
High Wind Warning until noon MDT today for WYZ003-018>020.

Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Monday for WYZ012-014-024-025.

&&

SHORT TERM...Braun
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...Braun
Hazardous weather outlook, Oct 16, 1:34 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
234 AM MDT SUN OCT 16 2016

WYZ001>020-022>030-171100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
234 AM MDT SUN OCT 16 2016

...HIGH WIND WARNING FOR THE CODY FOOTHILLS...THE LANDER
FOOTHILLS...AND THE GREEN MOUNTAINS OVER TO CASPER THIS
MORNING...

...WINTER WEATHER ADVISORY FOR PORTIONS OF WESTERN AND
SOUTHWESTERN WYOMING TONIGHT THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...STRONG WEST TO SOUTHWEST WIND ACROSS THE
CENTRAL WIND CORRIDOR BETWEEN SOUTH PASS AND CASPER IN ADDITION TO THE
LANDER AND CODY FOOTHILLS. SNOW IN THE WESTERN
MOUNTAINS...INCREASING IN INTENSITY TONIGHT WITH MODERATE TO HEAVY
SNOW AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A STRONG WINTER WEATHER SYSTEM CONTINUES TO PUSH ACROSS
THE REGION WITH MODERATE TO LOCALLY HEAVY SNOW AT TIMES WEST OF
THE DIVIDE. STRONG WINDS AND BLOWING SNOW WILL BE POSSIBLE ACROSS
THE WESTERN MOUNTAINS...WITH HIGH WINDS POSSIBLE ALONG THE
EASTERN FOOTHILLS AND PORTIONS OF CENTRAL WYOMING.

TUESDAY AND WEDNESDAY...SCATTERED TO NUMEROUS SNOW SHOWERS OVER
THE WESTERN MOUNTAINS TUESDAY AFTERNOON WITH CHANCES OF RAIN AND
SNOW SHOWERS SPREADING INTO CENTRAL AREAS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT WIND GUSTS PAST 45 MPH...WIND DAMAGE AND
SNOWFALL. THANK YOU.

In the hours before

Special weather statement, Oct 16, 12:19 AM MST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
119 AM MDT SUN OCT 16 2016

WYZ001-162200-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL
119 AM MDT SUN OCT 16 2016

A LARGE STRONG UPPER LEVEL WEATHER SYSTEM WILL BRING INCREASED
CHANCES FOR ACCUMULATING SNOWFALL OVER THE NEXT FEW DAYS AS SNOW
LEVELS SLOWLY DROP. EXPECT A TRACE TO 2 INCHES FOR MOST LOCATIONS
TODAY...WITH UP TO 3 OR 4 INCHES ACROSS THE HIGHEST ELEVATIONS IN
THE PARK. TONIGHT THROUGH THE DAY MONDAY WILL SEE AN INCREASE IN
SNOWFALL...WITH BETWEEN ONE AND SIX INCHES OF NEW ACCUMULATION FOR
MOST LOCATIONS THROUGH THE DAY MONDAY.

WYZ002-162200-
ABSAROKA MOUNTAINS-
119 AM MDT SUN OCT 16 2016

A LARGE STRONG UPPER LEVEL WEATHER SYSTEM WILL BRING INCREASED
CHANCES FOR ACCUMULATING SNOWFALL OVER THE NEXT FEW DAYS AS SNOW
LEVELS SLOWLY DROP. EXPECT A TRACE TO 2 INCHES FOR MOST LOCATIONS
TODAY...WITH UP TO 3 OR 4 INCHES ACROSS A FEW OF THE HIGHER ELEVATIONS
IN THE SOUTHERN MOUNTAINS. TONIGHT THROUGH THE DAY MONDAY WILL SEE
AN INCREASE IN SNOWFALL...ESPECIALLY ACROSS THE SOUTHERN MOUNTAINS WITH
BETWEEN ONE AND SIX INCHES OF NEW ACCUMULATION FOR MOST LOCATIONS
THROUGH THE DAY MONDAY.

WYZ013-023-162200-
JACKSON HOLE-STAR VALLEY-
INCLUDING THE CITIES OF...JACKSON...AFTON...ALPINE...
STAR VALLEY RANCH...THAYNE
119 AM MDT SUN OCT 16 2016

A LARGE STRONG UPPER LEVEL WEATHER SYSTEM WILL BRING INCREASED
CHANCES FOR ACCUMULATING SNOWFALL OVER THE NEXT FEW DAYS AS SNOW
LEVELS SLOWLY DROP. EXPECT A TRACE AN INCH FOR MOST VALLEY LOCATIONS
TODAY. TONIGHT THROUGH THE DAY MONDAY WILL SEE AN INCREASE IN
SNOWFALL WITH BETWEEN ONE AND THREE INCHES OF NEW ACCUMULATION
FOR MOST LOCATIONS THROUGH THE DAY MONDAY....WITH A FEW PREFERRED
LOCATIONS GETTING UP TO 4 INCHES.

WYZ026-027-162200-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
INCLUDING THE CITIES OF...LA BARGE...BIG PINEY...FARSON...
KEMMERER...COKEVILLE
119 AM MDT SUN OCT 16 2016

A LARGE STRONG UPPER LEVEL WEATHER SYSTEM WILL BRING INCREASED
CHANCES FOR ACCUMULATING SNOWFALL OVER THE NEXT FEW DAYS AS SNOW
LEVELS SLOWLY DROP. EXPECT A TRACE TO AN INCH OF SNOWFALL TODAY.
TONIGHT THROUGH THE DAY MONDAY WILL SEE AN INCREASE IN SNOWFALL
WITH BETWEEN ONE AND TWO INCHES OF NEW ACCUMULATION FOR MOST
LOCATIONS THROUGH THE DAY MONDAY....WITH A FEW PREFERRED LOCATIONS
NEAR THE MOUNTAINS GETTING 3 TO 4 INCHES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
October 16, 5:51 AM MST to 8:36 AM MST
Where
Cody Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The wind sensor 5 miles west of Clark recorded several wind gusts past 58 mph including a maximum gust of 77 mph.

High Wind, Absaroka Mountains

When
October 16, 6:05 AM MST to 6:15 AM MST
Where
Absaroka Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Several wind gusts past 80 mph were recorded along the Chief Joseph highway including a maximum gust of 85 mph.

High Wind, Lander Foothills

When
October 16, 9:16 AM MST to 9:53 AM MST
Where
Lander Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A peak wind gust to 64 mph was recorded at the Lander Airport at 0916MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658961, 658960, 658962.